Alert archive / Mississippi / Special Weather Statements in 2017

Special Weather Statement, NWS Jackson, MS

August 5, 2017Jefferson County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 5, 2017, 4:11 PM CDT for Jefferson County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 4:11 PM CDT (21:11 UTC)
Expired
Aug 5, 2017, 5:00 PM CDT
In force
49 min
Issued by
NWS Jackson, MS

County Jefferson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 102 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WWUS84 KJAN 052111
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
411 PM CDT SAT AUG 5 2017
 
MSZ059-052200-
Jefferson MS-
411 PM CDT SAT AUG 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY
UNTIL 500 PM CDT...

At 410 PM CDT, Meteorologists were tracking a strong thunderstorm
near Red Lick, or 31 miles west of Hazlehurst, moving northwest at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Red Lick around 420 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3167 9095 3186 9103 3186 9101 3183 9084
      3180 9084 3179 9085 3179 9078 3178 9078
      3168 9081
TIME...MOT...LOC 2110Z 151DEG 7KT 3180 9092 

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:18 PM CDT, 53 minutes earlier.

Area forecast discussion, Aug 5, 3:18 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
318 PM CDT Sat Aug 5 2017

.DISCUSSION...
Through early evening Sunday:

The cold front still oozing south toward I-20 earlier this morning
has since stalled and is now already evolving to a warm front
advancing back to the north. In the northern third of zones bisected
by this boundary, temperatures are still quite warm with humidity
only a little less than was the case this time yesterday. Further
south (mainly along and south of the I-20 corridor plenty of
humidity has been in place with temperatures ranging from the upper
80s to lower 90s and peak heat index values up near 100 degrees in a
few locales. This "juice" is fueling surface-based instability up
near 3000 j/kg in southern zones with not enough mid level thermal
capping to prevent isolated to scattered shower and thunderstorm
development. Very light flow aloft in association with this activity
has led to entirely "pulse" storm modes with little individual cell
persistence and a tendency for erratic movement.

As we go through the remainder of this afternoon and into the
evening low level southerly flow will be picking up some and perhaps
provide enough impetus to get convection drifting north with inland
cascading seabreeze boundaries. Right now the thought is that at
least isolated showers and storms will get a little north of I-20
early this evening before fizzling before midnight. A little dry air
well aloft gives a stray storm the potential for brief gusty winds
through this time, but severe storms are not anticipated.

Late tonight the previously-mentioned southerly flow (and its
associated moisture advection) will continue to pick up as another
upper shortwave approaches and this combination should get some more
showers and maybe a few storms going around the Pine Belt before
daybreak. Expecting this activity to relatively quickly spread north
and northeast (roughly along and east of the Natchez Trace corridor)
through the morning to early afternoon hours tomorrow. By afternoon
we anticipate even western areas of the forecast area will get in on
the action as more organized thunderstorm activity to our northwest
pushes in outflow boundaries as triggering mechanisms. The Storm
Prediction Center is carrying a Marginal Risk for severe storms in
northwest portions of our region tomorrow and this looks valid
midday through afternoon tomorrow in the Arklamiss Delta due to the
threat of damaging winds associated with organized activity dropping
out of Arkansas. Otherwise, we really do not anticipate this severe
threat expanding further east into our region as the regime
elsewhere will be less unstable (owing to more rain and storms
around to inhibit peak heating). All in all, at least some rain will
be likely tomorrow in almost all areas and isolated amounts to an
inch are possible. Temperatures will generally be kept down with
respect to highs we are experiencing today. /BB/

Sunday night through Saturday...

The period will start off with broad/flat ridging extending from the
Atlantic through the northern Gulf of Mexico, longwave troughing
from the Midwest through the Mid Mississippi River Valley and into
New England, and ridging over the Baja Peninsula of Mexico. The
surface cold front is progged to have retreated back into the Ohio
River Valley as a warm front with the ArkLaMiss well entrenched
in the warm sector ahead of a second cold front advancing through
the Central Plains. The main focus through the extended period
will be the potential for flash flooding and locally heavy rain
north of I-20 where numerous rounds of convection are expected. In
terms of the tropics, the latest suite of global models and their
respective ensembles are in good agreement that the tropical
disturbance in the Caribbean will cross the Yucatan Peninsula and
into the Bay of Campeche before heading into northern Mexico with
no impacts anticipated for the ArkLaMiss.

Sunday night and Monday, expect areas of convection to be ongoing
across the CWA behind the retreating cold front with some lingering
activity possible through the overnight hours. CAM guidance has
indicated the potential for an upstream MCS emanating from
portions of Oklahoma and Arkansas to try and push into the
northwest portions of the CWA late Sunday afternoon into the
evening hours. Timing differences remain, however QPF response has
eluded to the potential for some areas of locally higher rainfall
as whats left of the feature moves through portions of the Delta.
Some isolated gusty winds cannot be ruled out as well. During the
day on Monday, a shortwave trough will slowly move east through
southeast Texas and into Louisiana and will help to bring the
first of many rounds of convection to the area. Extensive cloud
cover will help to limit the amount of instability, but a few
strong storms with gusty winds will be possible, especially if any
pockets of greater destabilization can occur.

Monday night through Saturday, the area will remain in an active and
wet pattern with a persistent longwave trough over the eastern half
of the country while multiple shortwave troughs rotate through the
ArkLaMiss. The aforementioned second cold front is also progged to
stall out over the northern portions of the area while the CWA
remains beneath moist southwest flow around the western extent of
the subtropical ridge. PWATs in the 90th percentile combined with
340-345K 850mb ThetaE air and 15-20kts of low level flow through the
cloud bearing layer will support a threat for locally heavy rain and
flash flooding. Given the flow and continued isentropic ascent,
convective activity will not follow a normal diurnal trend with
activity expected to persist during the overnight and early morning
hours through at least the middle of the week. Given the potential
for numerous rounds of convection to train over the same areas,
explicit model QPF of 2-4 inches, and respective excessive rainfall
outlooks and hazards from WPC and CPC will go ahead and introduce a
limited area for flash flooding north of I-20 from early Monday
morning through the middle of the week. By the later portion of next
work week, flow starts to become more zonal with the subtropical
ridge starting to build into the southern portions of the area. This
would favor a return to more diurnally driven scattered afternoon
convection, however uncertainty remains a little higher than
normal as global models disagree with how to handle a tropical
upper- tropospheric trough moving into the Gulf of Mexico. /TW/

&&

.AVIATION...
18Z TAF discussion:

Expect isolated to scattered showers and thunderstorms to form
soon in the vicinity of along and south of the I-20 corridor
within the next few hours, potentially briefly impacting sites
such as HKS/JAN/MEI/NMM/PIB/HBG through early this evening.
Conditions should be primarily VFR except from in the midst of
storms where flight cats could temporarily drop to IFR range with
winds a bit gusty and erratic. Otherwise today winds away from
storms should be less than 10 mph from mainly the east at the
surface. Tonight most of the evening convection should end way
before midnight although some lingering overnight showers around
HBG/PIB cannot be entirely ruled out. In these latter spots some
IFR flights could occur by daybreak Sunday due to combination of
visibility and ceiling issues. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  88  74  89 /  17  61  29  47
Meridian      72  88  74  90 /  15  62  28  41
Vicksburg     73  90  75  88 /  18  57  29  65
Hattiesburg   72  88  74  90 /  28  63  11  34
Natchez       72  89  74  88 /  16  57  14  65
Greenville    73  90  74  86 /  11  58  59  71
Greenwood     72  89  74  86 /  12  57  57  68

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/BB
Hazardous weather outlook, Aug 5, 3:06 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
306 PM CDT Sat Aug 5 2017

ARZ074-075-LAZ007-MSZ018-019-025>027-034-035-062015-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Washington-Humphreys-
306 PM CDT Sat Aug 5 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and northwest Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Sunday

Isolated severe thunderstorms will be possible during the
afternoon and evening hours. Damaging straight line winds will be
the main threat with any severe storms.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Flooding is possible for extreme southeast Arkansas, portions
of northeast Louisiana, portions of central Mississippi,
portions of west central Mississippi, portions of east central
Mississippi, and all of north central Mississippi early Monday
through mid week.

This potential weather event is still several days away and
the timing and impacts will likely be adjusted in later
forecasts.

An active and wet pattern will persist early to mid week. Numerous
rounds of showers and thunderstorms with heavy rainfall will
result in 2-4 inches of rain with locally higher amounts. This
could lead to the potential for flash flooding, especially where
thunderstorms train over the same areas.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday.

LAZ008-009-015-016-023>026-MSZ028>033-036>066-072>074-062015-
West Carroll-East Carroll-Richland-Madison LA-Franklin LA-
Catahoula-Tensas-Concordia-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-
Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-
Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
306 PM CDT Sat Aug 5 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Flooding is possible for extreme southeast Arkansas, portions
of northeast Louisiana, portions of central Mississippi,
portions of west central Mississippi, portions of east central
Mississippi, and all of north central Mississippi early Monday
through mid week.

This potential weather event is still several days away and
the timing and impacts will likely be adjusted in later
forecasts.

An active and wet pattern will persist early to mid week. Numerous
rounds of showers and thunderstorms with heavy rainfall will
result in 2-4 inches of rain with locally higher amounts. This
could lead to the potential for flash flooding, especially where
thunderstorms train over the same areas.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

1

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Aug 5, 4:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
411 PM CDT SAT AUG 5 2017

MSZ059-052200-
Jefferson MS-
411 PM CDT SAT AUG 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY
UNTIL 500 PM CDT...

At 410 PM CDT, Meteorologists were tracking a strong thunderstorm
near Red Lick, or 31 miles west of Hazlehurst, moving northwest at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Red Lick around 420 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3167 9095 3186 9103 3186 9101 3183 9084
      3180 9084 3179 9085 3179 9078 3178 9078
      3168 9081
TIME...MOT...LOC 2110Z 151DEG 7KT 3180 9092

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:26 PM CDTSpecial Weather StatementJANRankin34 min
Aug 4, 7:28 PM CDTSpecial Weather StatementJANScott32 min
Aug 4, 8:52 PM CDTSpecial Weather StatementJANClarke23 min
Aug 5, 6:22 PM CDTSpecial Weather StatementJANJones23 min

Nearby

Special Weather Statements in Mississippi, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.